Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Are the risks of an abrupt cessation exaggerated?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
If a patient is on bisoprolol fumarate for severe COPD but has a protracted problem with pleural effusion then is it safe or appropriate to abruptly cease administration of the medication or must the dosage always be gradually titrated downward? Are the risks of an abrupt cessation exaggerated? What alternative medication could be considered bearing in mind the patient's ongoing pleural effusion?
Posted Tue, 11 Mar 2014 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 1 hour later
Brief Answer: please see details Detailed Answer: Dear Sir 1. Bisoprolol is a medication not meant to be used in COPD. Likelihood is that it is being given for CCF. 2. There are many causes of pleural effusion in such scenario. Some of them could be worsening of CHF, pulmonary thrombo-embolism, acute infective exacerbation of COPD & unrelated infection or tumor of lungs. Bisoprolol is to be withdrawn if the cause is worsening of CHF or acute exacerbation of COPD with remarkable reactive component. In both these scenarios an alternative is not to be given. 3. The sudden withdrawal of bisoprolol may have its share of problems like precipitation of angina, tachycardia or high blood pressure. However, the treating physician would weigh the problems of sudden withdrawal against harms of continuous administration and decide. Hope this provides some insight into the issue. Feel free to discuss further. Sincerely Sukhvinder
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor